Illinois, 2006

Drought in Illinois, January 1 to 31, 2006

January 1 to 31, 2006 · NWS LOT · 15 events in 15 counties and zones

Severe to extreme drought conditions continued across much of north central Illinois during January 2006. However, many locations received near normal or above normal precipitation for the month.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe to extreme drought conditions continued across much of north central Illinois during January 2006. However, many locations received near normal or above normal precipitation for the month. Chicago Ohare Airport received 2.78 inches, which was 1.03 inches above normal. Rockford Airport received 2.97 inches, which was 1.56 inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1030 PM CST SAT DEC 31 2005

.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...

ONCE AGAIN...LTL CHG TO INHERITED FCST.  GUIDANCE CONTINUES TO BE
FAIRLY CONSISTENT...AND HAVE BASICALLY FOLLOWED GFS SOLN THRU MOST
OF PERIOD AS IT HAS PERFORMED QUITE WELL IN HANDLING PAST FEW SYS.
SATLT TRENDS SHOW EDGE OF LOWER CLOUD DECK INCHING EWD FROM A
SUX-OTM-PIA-BMG LN.  THIS CLOUD EDGE MAY CONTINUE TO ERODE SLOWLY
EWD OVRNGT.  HOWEVER...EVEN IF THIS LOWER DECK DOES CLEAR OFF ACRS
FA LATE TNGT/ERLY SUN...MID/HIGH LVL CLOUDS HAVE ALREADY SPREAD ACRS
RGN SO THERE COULD BE A FEW PEEKS OF SUN SUNDAY MRNG...BUT THIS IS
DOUBTFUL AS LLVL FLOW ALREADY SWINGS BACK INTO SE BY 12Z AND THIS
FLOW INCRSS DURG SUN.  THIS WILL ALLOW STG WAA PATN TO DVLP ABV
BOUNDARY LYR BY SUN AFTN.  BY LATE SUN...EXPECT PCPN TO BEGIN
BREAKING OUT ACRS FA.  WILL KEEP THUNDER MENTION IN SUN AFTN/SUN
NGT.  GIVEN STG LLJ AXIS OVR IL BY 00Z MON...AND FCST SOUNDINGS
YIELDING TOTALS OVER 50 AND SWEAT INDEX OVR 250.  THIS SUGGESTS GOOD
POTL FOR ELEVATED CONVECTION.  DESPITE HAVING BEST OMEGA FIELD
SHIFTING N AND E OF FA SUN NGT...WILL KEEP CATEGORICAL POPS FOR
SHWRS/TSTMS ACRS FA GIVEN DEEP AND DYNAMIC...VERY DIFLUENT...UPR
FLOW. THIS SET UP SUGGESTS THAT CONVECTIVE ELEMENTS SHOULD CONT TO
DVLP AND ROTATE NWD ACRS FA.  AS CYCLONE BCMS VERTICALLY STACKED MON
EXPECT PCPN TO BE MORE STRATIFORM WITH PERIODS OF LGT RAIN AND DRZL
AS LOW CENTR MOVES ACRS SRN FA AND LLVL FLOW TURNS NLY. MAY BE ENUF
COLD AIR MON NGT TO ALLOW PCPN TO MIX OR CHG TO LGT SNW/FLRYS...BUT
WITH LTL VERTICAL MOTION TO SPEAK OF...LOOKS LIKE ANOTHER DRZL
SITN.

LTL CHG TO RMNDR FCST WITH NXT LOW TO MOVE THRU WED.  GFS CONTINUES
TO SUGGEST THIS WILL COINCIDE WITH AMPLIFICATION OF WAVE PATN ACRS
NOAM MID-LATE WEEK SUGGESTING A MORE PRONOUNCED AND LONGER LASTING
COOL DOWN THRU EXTENDED PERIOD.

MERZLOCK

&&

.AVIATION...
CORRECTION
06 UTC...THE MVFR CEILINGS ARE SLOWLY MOVING EAST. USED THE CEILING
AND VISIBILITY ANALYSIS DURING THE LAST SEVERAL HOURS AND USING
PERSISTENCE IN MOVEMENT OF THE LOW CLOUDS IN MAKING AN ADJUSTMENT TO
THE FORECAST. WILL FORECAST MVFR FOG FOR THE 06 UTC TAFS. LOOKING
AT THE SURFACE DEWPOINTS THERE SEEMS TO BE A LITTLE DRIER AIR. THE
CYCLONE IS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS. THIS
IS SEEN ON THE SURFACE ANALYSIS IN THE STREAMLINES AND PRESSURE.
CIRCULATIONS ARE NOTED IN THAT REGION. THE PROFILER WIND DATA AT
700 MB SHOWS A WAVE DEVELOPING OVER NEW MEXICO AND TEXAS PANHANDLE.
THE WIND MAY NOT FALL BELOW 5 KNOTS. SO WILL KEEP MVFR FOG AND LIGHT
WIND OVERNIGHT. WILL ADD TEMPO SHOWERS FOR THE 0000 UTC TIME MONDAY.
THE CYCLONE IS EXPECTED TO BE IN ILLINOIS BY 12 UTC USING THE ETA.
THAT MAY BE A LITTLE TO FAST.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Dec 31, 5:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 PM CST SAT DEC 31 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-021100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CST SAT DEC 31 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF I-88 SUNDAY
AFTERNOON...WITH A CHANGE OF THUNDERSTORMS ACROSS THE AREA SUNDAY
NIGHT. ANY THUNDERSTORMS WOULD BE EMBEDDED IN THE LARGER AREA OF
RAIN THAT WILL SPREAD ACROSS THE OUTLOOK AREA DURING SUNDAY
AFTERNOON AND NIGHT AS THE NEXT STORM SYSTEM MOVES EAST ACROSS THE
CENTRAL PLAINS SUNDAY...AND INTO CENTRAL ILLINOIS BY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE BY VISITING THE
NWS CHICAGO WEBSITE AT: WEATHER.GOV/CHICAGO

LMZ740>745-766-011100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
500 PM CST SAT DEC 31 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT.

HAZARDOUS WAVES AND WINDS FOR SMALL CRAFT ARE EXPECTED SUNDAY NIGHT
THROUGH TUESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE BY VISITING THE
NWS CHICAGO WEBSITE AT: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Boone

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Grundy

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Kane

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kendall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Lake

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486221, 5486222, 5486223, 5486224, 5486225, 5486226, 5486227, 5486346, 5486906, 5486907, 5486908, 5486909, 5486910, 5486911, 5486912.